Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 8, 2003, 4:00 AM CDT for Calhoun County, St. Clair County, Talladega County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 4:00 AM CDT (09:00 UTC)
- Expired
- May 8, 2003, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2242 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 080902
FFWBHM
ALC015-115-121-081200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 AM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. CLAIR COUNTY IN ALABAMA
CALHOUN COUNTY IN EAST CENTRAL ALABAMA
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 700 AM CDT
* AT 358 AM CDT...MOST OF THE HEAVY RAIN HAS SHIFTED EAST AND
SOUTHEAST OF THE AREA...BUT RESIDUAL FLOODING CONTINUES. MANY ROADS
REMAIN CLOSED AND AREA CREEKS AND STREAMS ARE RUNNING NEAR BANKFULL.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.
LAT...LON 3394 8556 3358 8577 3346 8594 3331 8604
3330 8613 3322 8613 3321 8617 3318 8619
3319 8643 3332 8637 3349 8634 3380 8650
$$1 follow-up statement
000
WGUS74 KBMX 080912
FFSBHM
ALC015-027-073-111-115-121-081200-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 AM CDT THU MAY 8 2003
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLAY...RANDOLPH...
TALLADEGA...JEFFERSON...CALHOUN AND ST. CLAIR COUNTIES UNTIL 700 AM
CDT.
AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS CONTINUING ACROSS SOUTHERN CLAY AND
RANDOLPH COUNTIES. ONLY ISOLATED SHOWERS REMAIN ACROSS THE REST OF
THE AREA. RADAR ESTIMATES 6 TO 10 INCHES OF RAIN OCCURRED ON
WEDNESDAY AND RUNOFF CONTINUES. MANY ROADS ARE STILL CLOSED DUE TO
HIGH WATER AND AREA CREEKS AND STREAMS ARE RUNNING AT FULL CAPACITY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3350 8726 3381 8695 3376 8666 3382 8643
3398 8620 3386 8609 3395 8557 3347 8588
3350 8533 3314 8524 3315 8646 3351 8638
3359 8656 3331 8700
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:10 AM CDT, 50 minutes earlier.
Area forecast discussion, May 8, 3:10 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 310 AM CDT THU MAY 8 2003 BAND OF TSTMS ALONG TAIL END OF SHORT WAVE TROF IS SLOWLY LIFTING NORTHWARD IN RESPONSE TO BACKING UPPER FLOW OVER WESTERN GULF COAST STATES. SIGNIFICANT FLOOD EVENT OCCURRING IN AREAS FROM BIRMINGHAM EASTWARD TO THE GEORGIA STATE LINE. RAINFALL AMOUNTS OF 1 TO 2 INCHES STILL POSSIBLE FOR THE NEXT SEVERAL HOURS AND FLASH FLOOD WARNINGS WILL CONTINUE FOR THESE AREAS. MESO-ETA HAS BEST HANDLE ON CONVECTION DEVELOPING OVER EASTERN OKLAHOMA. MESO-ETA TAKES DEVELOPING MCS EASTWARD INTO NORTHERN MISSISSIPPI AND WESTERN TENNESSEE BY LATE MORNING AND THEN INTO TENNESSEE VALLEY OF NORTH ALABAMA DURING THE AFTERNOON. BASED ON THIS TRACK...SPC PROBABLY HAS THE SLIGHT RISK AREA A LITTLE TO FAR NORTH. I WILL MENTION THE POSSIBILITY OF SEVERE FOR OUR NORTHERN FRINGE COUNTIES. ONCE AGAIN... SOUTHERN HALF OF FORECAST AREA WILL BE LEFT HIGH AND DRY TODAY DUE TO GULF OF MEXICO UPPER RIDGE. EXPANDING RIDGE WILL CAP CONVECTION ACROSS REMAINDER OF ALABAMA FRIDAY AND SATURDAY. GFS STILL ADVERTISING A WEAK SURFACE FRONT TO MOVE INTO ALABAMA ON SUNDAY. FRONT STALLS OUT ALONG COASTAL AREAS AND SIGNIFICANT MID LEVEL DRY SLOT MOVES OVER ALABAMA BY MONDAY MORNING. MAIN CHANGE TO FORECAST WILL BE TO LOWER POPS ON MONDAY. DEEPER MOISTURE SHOULD SPREAD BACK INTO AREA FOR TUESDAY AND WEDNESDAY. BHM 86 72 89 71 89/ 30 5 10 5 10 MGM 91 72 91 71 91/ 10 5 10 5 5 .BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 14 hours 9 minutes before
ALZ011>015-017>050-072045- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 151 PM CDT WED MAY 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Local storm report, May 8, 1:22 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM COUNTY WIDE AL FLASH FLOOD
05/08/03 CLAY FLOODING HAS CLOSED
SEVERAL ROADS ACROSS THE
COUNTY. AREA CREEKS AND
STREAMS ARE STILL RUNNING
OUT OF THEIR BANKS.
0100 AM COUNTY WIDE AL FLASH FLOOD
05/08/03 CALHOUN SEVERAL AREA CREEKS AND
STREAMS ARE OUT OF THEIR
BANKS AND SEVERAL ROADS
ARE CLOSED.
0100 AM COUNTY WIDE AL FLASH FLOOD
05/08/03 RANDOLPH SEVERAL ROADS HAVE BECOME
IMPASSABLE DUE TO HIGH
WATER AND ARE NOW CLOSED.
AREA CREEKS AND STREAMS
ARE RUNNING NEAR BANKFULL
IF NOT OVER.
0100 AM COUNTY WIDE AL FLASH FLOOD
05/08/03 JEFFERSON SEVERAL ROADS REMAIN
FLOODED AND WILL NOT
RE-OPEN ANY TIME SOON.
SEVERAL AREA CREEKS AND
STREAMS REMAIN AT
BANKFULL.Local storm report, May 8, 1:53 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM COUNTY WIDE AL FLASH FLOOD
05/08/03 ST. CLAIR SEVERAL ROADS REMAIN
CLOSED ACROSS THE COUNTY
DUE TO HIGH WATER. AREA
CREEKS AND STREAMS REMAIN
NEAR BANKFULL.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Tornado Warning | BMX | Tallapoosa | 18 min |
| May 7, 7:04 PM CDT | Flash Flood Warning | BMX | Talladega | 4 hr |
| May 7, 7:11 PM CDT | Flash Flood Warning | BMX | Calhoun | 4 hr |
| May 7, 7:12 PM CDT | Tornado Warning | BMX | Chambers | 48 min |
| May 7, 7:22 PM CDT | Flash Flood Warning | BMX | Clay, Randolph | 4 hr |
| May 7, 8:37 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 7, 8:44 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
| May 7, 9:42 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 48 min |
| May 7, 10:35 PM CDT | Flash Flood Warning | BMX | Calhoun | 5 hr |
| May 7, 10:42 PM CDT | Flash Flood Warning | BMX | Talladega | 5 hr |
| May 7, 10:56 PM CDT | Flash Flood Warning | BMX | Jefferson | 5 hr |
| May 7, 11:06 PM CDT | Flash Flood Warning | BMX | Clay, Randolph | 4 hr |
| May 7, 11:25 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
| May 8, 1:46 AM CDT | Flash Flood Warning | BMX | St. Clair | 2 hr |
| May 8, 2:48 AM CDT | Flash Flood Warning | BMX | Clay, Randolph | 4 hr |
| May 8, 3:51 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.